August 20, 2008

Zen Practice and Medication

The practice of Zazen and Zen Buddhism shouldn't "take a break" while we're sick, or having a rough time, or even when we're having a great time. Its very nature exists all the time. Yet, I've been grappling with it for the past couple of months due to some medication that I've been prescribed.

The medication has changed me. And it makes me wonder what the whole point of zazen and meditation is when we can simply take a pill, and well, we're different. What is this "me" that has changed? And if I'm so easily chemically manipulated, what's the point of making effort be awake?

Another side effect of the medication is that it sometimes makes it very hard to concentrate, and sometimes I get dizzy and disoriented. It almost feels like being drunk or high.

One of the tenets of zen buddhism is to avoid substances like alcohol and drugs, which alter our perceptions. Yet, I have to take these drugs, prescribed by a doctor, which do that very thing. How can I think clearly and be present when I've been altered?

I've been grappling with this, like a zen koan. There is no answer. The question itself has been my meditation practice for the past month. When I'm driving or walking or simply sitting, I breathe, and go around and around without end on this question - does taking personality altering medication effect my zen practice?

My zafu pillow is lonely. My yoga mat is starting to gather dust. My bed pillow is getting a permanent dent in the middle. Pre and post sleep are my meditation times, when my body is too tired to move, yet my mind is spinning and floating in a semi-awake haze. I breathe, and relax, and let the medication do its work.

There is something to be learned from this, but I don't know what. I continue to breathe and bring myself as much as I can to the present moment. And when it's all over, perhaps, I'll be able to see the path I have tread, and understand then where I my experiences were leading me.

7 comments:

MikeC said...

Tammy,

I trust that you will make it through this, no longer need the medication, and come out stronger and clearer on the other side.

Peace and health,

Mike

Anonymous said...

Thinking of you Tammy. Keep walking through it. Robin

z said...

Always the middle path. Clouded mind is gray. Medication is gray. No black, no white. Take care of the body. The mind will eventually follow. Do the next right thing. No body...no mind.

The journey is the destination. Sometimes the path is rough. Am I too attached to clarity of mind?

z said...

Am I attached to clarity of mind? No body, no mind. Care for the body. Follow the middle path. The color of truth is gray.

Non said...

I experienced something quite similar on a medication, and then again quite spontaneously months after I'd stopped taking it. If you could drop me an email, I'd really like to share my experience, and see if it's the same medication.

Tehachap said...

Thank you so much for sharing your experiences. I could have written these words myself, for this is what I'm going through right now. I don't know if I did it correctly, but would like to follow your blog.

MsEllen said...

Thank you, Tammy, for sharing this. Three weeks ago I started cutting my 30 mg. Citalopram pills in half. I just wanted to stop being dependent on a drug -- it's been 15 years since I started taking this drug! I wondered if I still needed it, or if I had just become physically dependent. I did a little reading up on SSRI withdrawal in general, but your post is very helpful for this drug in particular. I've been going through the dizziness, nausea, vivid dreams, flu-like symptoms, and extreme tiredness -- needing two or three naps a day. But it's been getting better the past two days, so I am going to stop taking the pills altogether starting today. I have shared the fact that I am discontinuing this medication with my daughter, so I will have someone to call if things get too scary, but I am SO looking forward to a life free of this medication...and the return of real emotions again. It really DOES feel good to be able to cry again sometimes, doesn't it? Thanks again for sharing. Namaste